Alert archive / Georgia / Tornado Warnings in 1998

Tornado Warning 6, NWS Jacksonville, FL

March 8, 1998Coffee County, Georgia

NWS Jacksonville, FL issued this tornado warning at Mar 8, 1998, 3:12 PM EST for Coffee County, Georgia. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 1998, 3:12 PM EST (20:12 UTC)
Expired
Mar 8, 1998, 4:10 PM EST
In force
58 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Coffee County, GA

The radar

The Moody AFB radar (KVAX), 75 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 9:00 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

317 
WFUS1 KJAX 082013 RRA
TORJAX
GAC069-082110-

BULLETIN
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
312 PM EST SUN MAR 8 1998


THE NATIONAL WEATHER SERVICE IN JACKSONVILLE FL HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 410 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN GEORGIA

   ...COFFEE


AT 307 PM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING TORNADO 11 MILES SOUTH OF DOUGLAS MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS IN THE PATH OF THIS TORNADO FROM 307 PM EST TO 410 PM
EST ARE...NICHOLLS BY 340 PM EST AND WEST GREEN BY 340 PM EST


IF YOU ARE CAUGHT OUTSIDE... SEEK SAFETY IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE TUNE TO YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE
TELEVISION OUTLET... OR NOAA WEATHER RADIO.

K. KUYPER.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Mar 8, 1:36 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 8, 1:36 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
136 PM EST SUN MAR 8 1998

SFC ANALYSIS SHOWING DEEP SFC LO IN EASTERN INDIANA WITH COLD FRONT
TRAILING SOUTH TO EASTERN MISS. WARM FRONT IS SITUATED IN CNTL GA BUT
OLD OUTFLOW BOUNDARY LINGERING FROM S GA INTO NW FL. UPPER LO WILL MOVE
NE FROM WESTERN ARKANSAS TO OHIO VALLEY MON AM. THIS WILL SWEEP COLD FRONT
THROUGH CWA 12Z MON. CONVECTION IN N GULF INCREASING ATTM AS EVIDENCED BY
LATEST LDS AND COOLING OF CLOUDS ON INFRARED. CONVECTION WILL MOVE INTO
S GA LATE THIS AFT AND FOCUS ALONG OUTFLOW BOUNDARY...SECOND AREA OF
CONVECTION WILL MOVE FURTHER EAST INTO NE FL THIS EVE. VAD WIND PROFILES
FROM KVAX AND KJAX SHOW THAT THE LOW LEVEL JET HAS DECREASED BUT STG WINDS
AT MID LEVELS IN COMBINATION WITH INSTABILITY WILL BE SUFFICIENT FOR SOME
STMS TO BECOME PSSBLY SVR. AS PER COORD WITH MIA DROPPED FLOOD WATCH SINCE
AREA CURRENTLY PRECIP FREE AND CONVECTION COMING IN FROM GULF WILL BE
FAST MOVING. WILL EMPHASIZE LOCALLY HEAVY RAIN/LOCAL FLOODING PSSBL.
SSI BU 059/069 039/059 08720
JAX BU 059/068 038/062 08620
GNV BU 060/068 039/062 08620

PETERSON

In the hours before

Local storm report, Mar 8, 12:10 PM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
1210 PM EST SUN MAR 08 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1019 AM    AMBROSE                   GA   TORNADO
03/08/98   COFFEE                         APPARENT F0 TORNADO.
                                          SNAPPED TREES AND POWER
                                          LINES ON HIGHWAY 32. PICK
                                          UP TRUCK DAMAGED.
Local storm report, Mar 8, 12:10 PM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
1210 PM EST SUN MAR 08 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1019 AM    AMBROSE                   GA   TORNADO
03/08/98   COFFEE                         APPARENT F0 TORNADO.
                                          SNAPPED TREES AND POWER
                                          LINES ON HIGHWAY 32. PICK
                                          UP TRUCK DAMAGED.
Special weather statement, Mar 8, 1:00 PM EST, 2 hours 12 minutes before
AMZ435-450-452-454-470-472-474-
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-082359-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
100 PM EST SUN MAR 8 1998

...A TORNADO WATCH REMAINS IN EFFECT THROUGH 4 PM FOR THE FOLLOWING
COUNTIES AND THEIR ADJACENT COASTAL WATERS. IN SOUTHEAST GEORGIA...
APPLING...ATKINSON...BACON...BRANTLEY...CAMDEN...CHARLTON...
CLINCH...COFFEE...ECHOLS...GLYNN...JEFF DAVIS...PIERCE...WARE AND
WAYNE. IN NORTH FLORIDA...ALACHUA...BAKER...BRADFORD...CLAY...
COLUMBIA...DUVAL...GILCHRIST...HAMILTON...NASSAU....ST. JOHNS...
SUWANNEE AND UNION...

...THERE WILL BE A RISK OF SEVERE WEATHER ACROSS THE BALANCE OF
NORTH FLORIDA INTO THE EVENING HOURS...

...THE FLOOD WATCH WILL EXPIRE AT 4 PM FOR THE FOLLOWING COUNTIES
OF NORTHEAST FLORIDA...ALACHUA...BAKER...BRADFORD...COLUMBIA...
GILCHRIST...HAMILTON...SUWANNEE AND UNION...

...A HIGH WIND ADVISORY REMAINS IN EFFECT FOR THE ENTIRE FLORIDA
PENINSULA...

ON THE WEATHER MAP...A DEEPENING LOW PRESSURE CENTER IS CURRENTLY
OVER SOUTHERN ILLINOIS AND IS MOVING NORTHWARD TOWARD THE GREAT
LAKES. THE TRAILING COLD FRONT EXTENDS TO NEAR NEW ORLEANS. A BROAD
SQUALL LINE IS LOCATED WELL AHEAD OF THE COLD FRONT AND HAS STALLED
OVER THE PANHANDLE...THE BIG BEND AND ACROSS SOUTHEAST GEORGIA NEAR
THE ALTAMAHA RIVER.

SEVERE WEATHER...THE WINDS IN THE LOWER PORTIONS OF THE ATMOSPHERE
HAVE DECREASED OVER THE MORNING HOURS AND ARE CURRENTLY BLOWING AT
30 MPH JUST ABOVE THE SURFACE. THE AIR MASS AHEAD OF THE SQUALL
LINE REMAINS UNSTABLE. THESE FACTORS DO REMAIN SOMEWHAT FAVORABLE
FOR SEVERE WEATHER.

SEVERE THUNDERSTORMS ARE POSSIBLE INTO THE EVENING HOURS. A TORNADO
TOUCHDOWN HAS OCCURRED THIS MORNING IN COFFEE COUNTY...GEORGIA NEAR
AMBROSE. TREES AND POWER LINES WERE SNAPPED ALONG HIGHWAY 32.
REMEMBER A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND
NEAR THE WATCH AREA. TORNADOES CAN AND DO STRIKE WITH LITTLE
NOTICE...REMAIN ALERT FOR THREATENING WEATHER THROUGH THE DAY.

RAINFALL...AS THE MAIN SQUALL LINE TRANSITS THE REGION MOST AREAS
WILL EXPERIENCE HEAVY RAINFALL. THE THREAT OF WIDESPREAD FLOODING
HAS DIMINISHED...BUT THE THREAT OF LOCAL FLOODING WILL CONTINUE
UNTIL THE MAIN SQUALL LINE PASSES. THIS IS ESPECIALLY TRUE NEAR THE
ALTAMAHA RIVER.

RESIDENTS AND INTERESTS IN SOUTHEAST GEORGIA AND NORTH FLORIDA
SHOULD MONITOR LOCAL RADIO...TV...CABLE TV AND NOAA WEATHER RADIO
FOR FUTURE STATEMENTS...WATCHES AND POSSIBLE WARNINGS. WEATHER
RADIOS WITH ALARM FEATURES SHOULD BE REMAIN ACTIVATED.

SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREAS.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED ON THE INTERNET ON
THE WORLD WLIDE WEB AT: HTTP://WWW.UNF.EDU/NWS/JAX (USE LOWER CASE).

SANDRIK
Local storm report, Mar 8, 1:35 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
135 PM EST SUN MAR 08 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1056 AM    BAXLEY                    GA   WIND DAMAGE
03/08/98   APPLING                        *** 1 INJ ***
                                          ONE DOUBLE WIDE MOBILE
                                          HOME DESTROYED WITH ONE
                                          INJURY. TWO ADDITIONAL
                                          MOBILE HOMES DAMAGED.
                                          BRANCH ROAD OFF US HIGHWAY
                                          1 NORTH OF BAXLEY.
Local storm report, Mar 8, 1:47 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
147 PM EST SUN MAR 08 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 AM    HAZLEHURST                GA   WIND DAMAGE
03/08/98   JEFF DAVIS                     TREES DOWN ACRSS POWER
                                          LINES AT DEANS LANDING ON
                                          THE ALTAMAHA RIVER.
                                          REPORTED BY THE RURAL ELEC
                                          MEMEMBERSHIP.
Local storm report, Mar 8, 1:47 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
147 PM EST SUN MAR 08 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 AM    HAZLEHURST                GA   WIND DAMAGE
03/08/98   JEFF DAVIS                     TREES DOWN ACRSS POWER
                                          LINES AT DEANS LANDING ON
                                          THE ALTAMAHA RIVER.
                                          REPORTED BY THE RURAL ELEC
                                          MEMEMBERSHIP.

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 9:10 AM ESTSevere Thunderstorm WarningJAXCoffee50 min
Mar 8, 10:10 AM ESTSevere Thunderstorm WarningJAXCoffee50 min
Mar 8, 10:20 AM ESTSevere Thunderstorm WarningJAXJeff Davis45 min
Mar 8, 10:54 AM ESTSevere Thunderstorm WarningJAXAppling36 min
Mar 8, 11:12 AM ESTSevere Thunderstorm WarningJAXAtkinson48 min
Mar 8, 2:48 PM ESTSevere Thunderstorm WarningJAXAtkinson, Coffee62 min
Mar 8, 2:57 PM ESTFlash Flood WarningJAXAtkinson, Coffee6 hr
Mar 8, 3:56 PM ESTTornado WarningJAXAppling59 min
Mar 8, 6:58 PM ESTSevere Thunderstorm WarningJAXAtkinson, Clinch62 min

Nearby

Tornado Warnings in Georgia, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.